Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 47, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2017, 5:45 PM CDT for 4 counties in Kansas. It was in force for 45 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 5:45 PM CDT (22:45 UTC)
- Expired
- May 18, 2017, 6:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 6:11 PM CDT | TSTM WND GST 60 | Enterprise, KS | REPORTS OF AT LEAST ONE GUST TO 60 MPH. |
| May 18, 6:11 PM CDT | HAIL 1 | Abilene, KS | NICKELS TO QUARTER SIZED HAIL. |
| May 18, 6:15 PM CDT | TSTM WND DMG | 3 Ssw Chapman, KS | SHINGLES TORN OFF HOUSE, 8-10 INCH LIMBS BLOWN DOWN AND DAMAGED HOUSE, TIN ROOF TORN OFF SHED. |
| May 18, 6:15 PM CDT | TSTM WND DMG | 3 Sw Chapman, KS | SHINGLES TORN OFF HOUSE, 8-10 INCH LIMBS BLOWN DOWN AND DAMAGED HOUSE, TIN ROOF TORN OFF SHED. |
| May 18, 6:22 PM CDT | NON-TSTM WND GST 59 | 2 Sw Abilene, KS | MESONET STATION KK78, 1 WSW ABILENE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
297
WUUS53 KTOP 182245
SVRTOP
KSC027-041-061-143-182330-
/O.NEW.KTOP.SV.W.0047.170518T2245Z-170518T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
545 PM CDT THU MAY 18 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northern Dickinson County in central Kansas...
Northwestern Geary County in east central Kansas...
Southeastern Ottawa County in north central Kansas...
Southern Clay County in north central Kansas...
* Until 630 PM CDT
* At 544 PM CDT, a severe thunderstorm was located near Abilene,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Abilene, Chapman, Solomon, Wakefield, Enterprise, Milford,
Manchester, Longford, Oak Hill, Milford Lake, Moonlight and
Talmage.
This includes Interstate 70 between mile markers 267 and 293.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central,
north central, northeastern and east central Kansas.
LAT...LON 3931 9738 3931 9737 3932 9737 3932 9707
3915 9688 3899 9689 3877 9737 3891 9737
3892 9738 3896 9737 3896 9740
TIME...MOT...LOC 2244Z 203DEG 38KT 3895 9727
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
726
WWUS53 KTOP 182306
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
606 PM CDT THU MAY 18 2017
KSC027-041-061-143-182330-
/O.CON.KTOP.SV.W.0047.000000T0000Z-170518T2330Z/
Dickinson-Geary-Ottawa-Clay-
606 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN DICKINSON...NORTHWESTERN GEARY...SOUTHEASTERN OTTAWA AND
SOUTHERN CLAY COUNTIES...
At 605 PM CDT, a severe thunderstorm was located near Talmage, moving
northeast at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Abilene, Chapman, Solomon, Wakefield, Enterprise, Milford,
Manchester, Longford, Oak Hill, Milford Lake, Moonlight and Talmage.
This includes Interstate 70 between mile markers 267 and 293.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central,
north central, northeastern and east central Kansas.
LAT...LON 3932 9707 3915 9688 3899 9689 3881 9728
3891 9737 3892 9738 3896 9737 3896 9740
3922 9738 3932 9728
TIME...MOT...LOC 2305Z 213DEG 26KT 3904 9719
HAIL...1.25IN
WIND...<50MPH
$$641
WWUS53 KTOP 182322
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
622 PM CDT THU MAY 18 2017
KSC143-182331-
/O.CAN.KTOP.SV.W.0047.000000T0000Z-170518T2330Z/
Ottawa-
622 PM CDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTAWA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for central,
north central, northeastern and east central Kansas.
LAT...LON 3932 9707 3915 9688 3899 9689 3885 9718
3902 9730 3918 9730
TIME...MOT...LOC 2321Z 242DEG 17KT 3898 9712
$$
KSC027-041-061-182330-
/O.CON.KTOP.SV.W.0047.000000T0000Z-170518T2330Z/
Dickinson-Geary-Clay-
622 PM CDT THU MAY 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN DICKINSON...NORTHWESTERN GEARY AND SOUTHEASTERN CLAY
COUNTIES...
At 621 PM CDT, a severe thunderstorm was located over Moonlight,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Abilene, Chapman, Wakefield, Enterprise, Milford, Milford Lake,
Moonlight and Talmage.
This includes Interstate 70 between mile markers 274 and 293.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central,
north central, northeastern and east central Kansas.
LAT...LON 3932 9707 3915 9688 3899 9689 3885 9718
3902 9730 3918 9730
TIME...MOT...LOC 2321Z 242DEG 17KT 3898 9712
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:19 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 18, 2:19 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Topeka KS 219 PM CDT Thu May 18 2017 .SHORT TERM...(This evening through Tonight) Issued at 159 PM CDT Thu May 18 2017 Focus for tonight will be the threat for severe weather across northeast Kansas. This afternoon, a warm front was noted across east central Kansas oriented from east to west. Main concern this afternoon will be if storms begin to develop along this warm front as the HRRR has been depicting in model runs. CAPE near/south of this boundary is over 3000 J/kg with effective bulk shear values of 50 knots. During the afternoon hours, the NAM also shows 0-1 shear along this boundary around 25 knots, with steep mid-level lapse rates. Any discrete storms forming along this boundary will have the potential to quickly become supercellular with the main hazards being large hail, damaging winds, and tornadoes. If storms do form this afternoon, exact details for tonight look more unclear as instability will be weaker and subsidence from storms may act to alleviate severity later tonight. For tonight, storms that are expected to fire up on the dry line located in southwestern Kansas and extending southward into Oklahoma. Models have been fairly consistent in having these storms congeal into a line/bow and move through northeast Kansas this evening. This would bring a main hazard of widespread wind damage across the area, although hail or an embedded spin up tornado cannot be ruled out. Additional development behind this line is possible bringing another round of heavy rain to the area, increasing the potential for flash flooding. This is especially true in areas in north central Kansas that have already seen heavy rainfall totals earlier in the week. With the potential for more developing showers and thunderstorms tomorrow, a flash flood watch has been issued for the entirety of northeast Kansas beginning this afternoon and extending into Saturday morning. .LONG TERM...(Friday through Thursday) Issued at 159 PM CDT Thu May 18 2017 The vast majority of the long term forecast period forecast effort focuses on Friday and Friday night severe/flooding potential, with periods beyond that generally trending toward a model consensus at this time with minimal expected impacts through the remainder of the forecast. For Friday, much of the details will lie in how quickly convection exits the area early Friday morning. Current indications are that it will make a substantial eastward push overnight and exit the region early. If this occurs, it would give much of the forecast area more time to recharge instability as the true warm front surges/mixes back north during the day in advance of a strong upper level trough. Long, clockwise curved hodographs with low LCL/LFC heights and rather steep lapse rates through the cloud- bearing layer all point to another day with widespread severe weather potential. This will include tornado potential across the warm sector, and the most likely this warm sector will include much of eastern Kansas with main uncertainty being in the northwestward extent. There are two potential limiting factors. 1) Early day convection ends late and keeps the boundary layer stable for much of the day, effectively mitigating instability. 2) Storms develop too close to each other, resulting in continued hail and damaging wind potential but limiting overall tornado potential. Regardless, severe storms are possible with some potential for another higher-end episode of severe weather. The other concern will be flash flooding with multiple rounds of thunderstorm again possible over what is likely to be saturated ground conditions with elevated stream levels after tonight's storms. WPC has the area in a moderate risk for excessive rainfall and for good reason, so have continued the flash flood watch through Friday night. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1205 PM CDT Thu May 18 2017 Cloud deck varies from SCT to BKN at terminals near 3kft for the next hour or two before becoming VFR this afternoon. Hi-res guidance brings storms into the area near 22Z, with the main line of storms near 00-03Z. These storms will greatly reduce conditions as seen in the TEMPO groups. Timing for convection ending across the area is still low although best consensus is near 14Z. There is a chance MVFR ceilings will linger into the end of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...Heller LONG TERM...Barjenbruch AVIATION...Heller
Hazardous weather outlook, May 18, 2:26 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 226 PM CDT Thu May 18 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-191930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 226 PM CDT Thu May 18 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are likely this afternoon through tonight. These thunderstorms will be capable of tornadoes, very large hail, damaging winds and flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are likely on Friday afternoon. While some details depend on the exact evolution of storms tonight, there is increasing confidence that multiple rounds of thunderstorms can be expected Friday afternoon into Friday night. These storms will likely be capable of producing large hail, damaging winds, tornadoes, and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 18, 4:57 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 7 NE WOODBINE 38.86N 96.85W
05/18/2017 E0.50 INCH MORRIS KS EMERGENCY MNGR
&&Local storm report, May 18, 5:04 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
504 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 N WILSEY 38.65N 96.67W
05/18/2017 E1.00 INCH MORRIS KS TRAINED SPOTTER
&&Local storm report, May 18, 5:06 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
506 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 8 S JUNCTION CITY 38.92N 96.85W
05/18/2017 E1.00 INCH GEARY KS EMERGENCY MNGR
&&Local storm report, May 18, 5:08 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
508 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 2 S GRANDVIEW PLAZA 38.99N 96.78W
05/18/2017 E1.75 INCH GEARY KS TRAINED SPOTTER
&&
JPLocal storm report, May 18, 5:31 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 3 E PARKERVILLE 38.77N 96.61W
05/18/2017 E1.75 INCH MORRIS KS PUBLIC
&&
JPSpecial weather statement, May 18, 5:32 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
532 PM CDT THU MAY 18 2017
KSZ026-038>040-055-182300-
Wabaunsee-Shawnee-Jefferson-Douglas-Osage-
532 PM CDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON...SHAWNEE...
WESTERN DOUGLAS...SOUTHEASTERN WABAUNSEE AND NORTHERN OSAGE COUNTIES
UNTIL 600 PM CDT...
At 532 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dover to 3 miles north of Clinton Lake.
Movement was northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Topeka, Lawrence, Carbondale, Eskridge, Tecumseh, Richland, Dover,
Silver Lake, Auburn, Overbrook, Perry, Meriden, Scranton, Lecompton,
Clinton, Lone Star, Willard, Pauline, Williamstown and Perry Lake.
This includes the following highways...
Interstate 70 between mile markers 345 and 355.
Kansas Turnpike between mile markers 160 and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.
LAT...LON 3896 9518 3875 9547 3883 9622 3919 9584
3918 9518 3913 9519
TIME...MOT...LOC 2232Z 223DEG 29KT 3899 9595 3898 9539The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 1:35 PM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 38 hr |
| May 18, 4:18 PM CDT | Special Weather Statement | TOP | Morris | 27 min |
| May 18, 4:31 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 29 min |
| May 18, 4:38 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 37 min |
| May 18, 4:54 PM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| May 18, 4:57 PM CDT | Severe Thunderstorm Warning | TOP | Geary | 33 min |
| May 18, 5:09 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 51 min |
| May 18, 5:13 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 31 min |
| May 18, 5:30 PM CDT | Tornado Warning | TOP | Morris, Wabaunsee | 30 min |
| May 18, 5:32 PM CDT | Special Weather Statement | TOP | Douglas, Shawnee | 28 min |
| May 18, 5:56 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 49 min |
| May 18, 6:27 PM CDT | Tornado Warning | TOP | Dickinson, Ottawa | 33 min |
| May 18, 6:29 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 46 min |
| May 18, 6:37 PM CDT | Tornado Warning | TOP | Clay, Dickinson, Geary, Riley | 23 min |
| May 18, 6:39 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 51 min |
| May 18, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 49 min |
| May 18, 6:50 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 40 min |
| May 18, 6:54 PM CDT | Flash Flood Warning | TOP | Dickinson | 4 hr |
| May 18, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 32 min |
| May 18, 6:58 PM CDT | Tornado Warning | TOP | Geary, Riley | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.